Alert archive / California / River Flood Warnings in 2024

River Flood Warning 18, NWS Eureka, CA

December 29, 2024Del Norte County, California

NWS Eureka, CA issued this river flood warning at Dec 29, 2024, 8:18 AM PST for Del Norte County, California. It was in force for 3 hr.

The area

The outline as issued.

The facts

Issued
Dec 29, 2024, 8:18 AM PST (16:18 UTC)
Expired
Dec 29, 2024, 11:28 AM PST
In force
3 hr
Issued by
NWS Eureka, CA
Area
Storm-based polygon
Flood severity
Minor

County Del Norte County, CA

The radar

The Medford radar (KMAX), 123 km from the middle of the area, began a volume at 16:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Smith River at Dr Fine Bridge (FTDC1). The gauge peaked at 32.38 ft at Dec 29, 2024, 9:00 AM PST.

actionminormoderate25303512/2912/30
Action stage
27 ft
Minor stage
33 ft
Moderate stage
36 ft
Major stage
39 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 11532650, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

379 
WGUS46 KEKA 291618
FLWEKA

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Eureka CA
818 AM PST Sun Dec 29 2024

...The National Weather Service in Eureka has issued a Flood Warning 
for the following rivers in California...

  Smith River Near Dr Fine Bridge affecting Del Norte County.

For the Smith River...including Crescent City, Dr Fine Bridge...
Minor flooding is forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Caution is urged when walking near riverbanks.

Stay tuned to further developments by listening to your local radio, 
television, or NOAA Weather Radio for further information.

Flooding is occurring or is imminent. Most flood related deaths 
occur in automobiles. Do not attempt to cross water covered bridges, 
dips, or low water crossings. Never try to cross a flowing stream, 
even a small one, on foot. To escape rising water find another route 
over higher ground.

This warning will be in effect until the river falls below its flood 
stage.

Additional information is available at weather.gov/eka.

The next statement will be issued this evening at 600 PM PST.

&&

CAC015-300200-
/O.NEW.KEKA.FL.W.0018.241229T1618Z-241230T0200Z/
/FTDC1.1.ER.241229T1647Z.241229T1800Z.241229T1900Z.NR/
818 AM PST Sun Dec 29 2024

...FLOOD WARNING IN EFFECT FROM THIS MORNING TO THIS EVENING...

* WHAT...Minor flooding is forecast. This approaches the flood of 
  record.

* WHERE...Smith River near Dr Fine Bridge.

* WHEN...From this morning to this evening.

* IMPACTS...At 33.0 feet, Flooding is likely near the gravel plant 
  and on South Bank Road in the vicinity of US Highway 101. Water 
  may flow across low-lying areas into Lake Earl about 4 miles south 
  of the river, including areas along lower Lake Drive.

* ADDITIONAL DETAILS...
  - At 7:15 AM PST Sunday the stage was 32.3 feet.
  - Bankfull stage is 33.0 feet.
  - Forecast...The river is expected to rise above flood stage
    this morning to a crest of 33.2 feet late this morning. It
    will then fall below flood stage late this morning.
  - Flood stage is 33.0 feet.
  - Flood History...This crest compares to a previous crest of
    33.2 feet on 11/24/1970.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 4179 12414 4179 12423 4194 12420 4190 12412


$$

EYS
2 follow-up statements
815 
WGUS86 KEKA 291624
FLSEKA

Flood Statement
National Weather Service Eureka CA
824 AM PST Sun Dec 29 2024

...The Flood Warning continues for the following rivers in 
California...

  Smith River Near Dr Fine Bridge affecting Del Norte County.

For the Smith River...including Crescent City, Dr Fine Bridge...
Minor flooding is forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Caution is urged when walking near riverbanks.

Stay tuned to further developments by listening to your local radio, 
television, or NOAA Weather Radio for further information.

Flooding is occurring or is imminent. Most flood related deaths 
occur in automobiles. Do not attempt to cross water covered bridges, 
dips, or low water crossings. Never try to cross a flowing stream, 
even a small one, on foot. To escape rising water find another route 
over higher ground.

This warning will be in effect until the river falls below its flood 
stage.

Additional information is available at weather.gov/eka.

The next statement will be issued this evening at 600 PM PST.

&&

CAC015-300200-
/O.CON.KEKA.FL.W.0018.000000T0000Z-241230T0200Z/
/FTDC1.1.ER.241229T1647Z.241229T1800Z.241229T1900Z.NR/
824 AM PST Sun Dec 29 2024

...FLOOD WARNING REMAINS IN EFFECT UNTIL THIS EVENING...

* WHAT...Minor flooding is forecast. 

* WHERE...Smith River near Dr Fine Bridge.

* WHEN...Until this evening.

* IMPACTS...At 33.0 feet, Flooding is likely near the gravel plant 
  and on South Bank Road in the vicinity of US Highway 101. Water 
  may flow across low-lying areas into Lake Earl about 4 miles south 
  of the river, including areas along lower Lake Drive.

* ADDITIONAL DETAILS...
  - At 7:15 AM PST Sunday the stage was 32.3 feet.
  - Bankfull stage is 33.0 feet.
  - Forecast...The river is expected to rise above flood stage
    this morning to a crest of 33.2 feet late this morning. It
    will then fall below flood stage late this morning.
  - Flood stage is 33.0 feet.
  - Flood History...This crest compares to a previous crest of
    33.2 feet on 11/24/1970.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 4179 12414 4179 12423 4194 12420 4190 12412


$$

EYS
490 
WGUS86 KEKA 291928
FLSEKA

Flood Statement
National Weather Service Eureka CA
1128 AM PST Sun Dec 29 2024

...The Flood Warning is cancelled for the following rivers in 
California...

  Smith River Near Dr Fine Bridge affecting Del Norte County.

CAC015-292030-
/O.CAN.KEKA.FL.W.0018.000000T0000Z-241229T1928Z/
/FTDC1.1.ER.000000T0000Z.000000T0000Z.000000T0000Z.NR/
1128 AM PST Sun Dec 29 2024

...FLOOD WARNING IS CANCELLED...

The Flood Warning is cancelled for
  the Smith River Near Dr Fine Bridge.

* ADDITIONAL DETAILS...
  - At 10:15 AM PST Sunday the stage was 32.0 feet.
  - Bankfull stage is 33.0 feet.
  - Peak stage of 32.44 feet was reached at 9am. Stage is
    trending downward.
  - Forecast...The river is expected to fall to 19.3 feet late
    Wednesday morning.
  - http://www.weather.gov/safety/flood


&&


              Fld   Observed        Forecasts (11 am PST)    
Location      Stg   Stg   Day/Time  Mon   Tue   Wed          

Smith River
Dr Fine Bridg 33.0  32.0  Sun 10 am 22.9  20.9  19.3         



&&

LAT...LON 4179 12414 4179 12423 4194 12420 4190 12412


$$

EYS

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this river flood warning went out at Dec 29, 4:43 AM PST, 3 hours 35 minutes earlier.

Area forecast discussion, Dec 29, 4:43 AM PST, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
443 AM PST Sun Dec 29 2024

.SYNOPSIS...Widespread rain will come to an end around midday
today with scattered showers lingering into the evening. Dry
conditions will return for most of Monday and Tuesday as ridging
builds over the west coast. Rain chances return Tuesday night into
mid week.

&&

.DISCUSSION...
A cold front is quickly moving through Northwest California this
morning. Winds have decreased markedly behind the front in Del Norte
and Humboldt counties already. The High Wind Warning and Wind
Advisories for the Del Norte and Humboldt counties have been
allowed to expire a few hours early. Farther south winds remain a
concern ahead of the front in Mendocino and Lake counties, but
the winds may be front loaded during the times of the wind
advisories in those areas and it wouldn't be a surprise to see
them cancelled early as well.

As for the rain, 1-2 inches has been recorded in the last 6 hours of
Del Norte and Humboldt counties with locally higher amounts of the
Del Norte interior and King Range. This has resulted in rising
main stem rivers and smaller creeks. The Smith River remains a
concern but the heaviest rain is likely coming to end in the next
couple hours indicating an end to the rise on this river soon.
This still could be enough flow to allow the river to approach
flood stage. The Eel is currently running ahead of the prediction
and could rise higher than forecast and will be something to
check in on with the morning CNRFC update. The same goes for the
Russian River at Hopland where the river did not recede as much as
predicted. Otherwise the main concern is the smaller creeks and
streams around Humboldt Bay where near 1.5 inches of rain has
fallen in the last 6 hours. With saturated soils and still more
rain to come, it wouldn't be a surprise to see the typical areas
flood this morning.

Widespread rain will come to an end this afternoon leaving scattered
showers and isolated thunderstorms into tonight, primarily in Del
Norte and Humboldt counties, though some chances will spread south
into Mendocino County through Monday morning. Drier conditions are
likely Monday through most of Tuesday as ridging builds back over
the west coast. The next chance of rain will return late Tuesday
into mid week when a storm impacting Oregon will likely sag south
into Northwest California. Rain chances will be highest in Del Norte
and Humbodlt counties, with possibly no rain reaching the southern
areas of Mendocino and Lake Counties. Depending on where this front
stalls, another system following on its heals could bring more rain
to the region late in the week as well. This is a change over what
was in the models even only two days ago. So stay tuned for
updates on how the conditions will be for the remainder of the
winter holiday period. /RPA

&&

.AVIATION...
Terminals are currently bouncing between MVFR and IFR conditions
tonight due to rain showers. Southerly winds were strong this
morning but have rapidly decreased at the coastal terminals as a
cold front moved through the area. Wind shear remains a concern at
Ukiah this morning out ahead of this front. Wind & rain should
continue to decrease through the daylight hours of the morning,
yet haze/mist is predicted to keep visibilities slightly degraded.
The chance of MVFR or lower ceilings fall below 50% by 17-20Z for
all terminals and visibility probabilities indicate a potential
bounce between IFR and MVFR this morning before improving this
afternoon. DES/RPA/MH

&&

.MARINE...
A cold front is currently moving through the waters leaving
lighter northwest flow in its wake. The gale warnings were
canceled as the front moved through, being replaced by small craft
advisories until seas fully subside. The northwest winds will
evolve to becoming more northerly as we enter the work week,
before returning the southerly flow on Wednesday ahead of the next
front.

Ocean swell was larger than forecasted today. Our official forecast
has been adjusted to compensate for this. The swell is expected to
to decay over the next couple of days. Combined seas should remain
below 10ft starting Monday until Wednesday afternoon when another
large, westerly swell is forecasted to enter our area. DES/RPA/MH

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
     Flood Watch until 4 PM PST this afternoon for CAZ101>103-
     105-106.

     Wind Advisory until 8 AM PST this morning for CAZ109-110.

     Wind Advisory until 1 PM PST this afternoon for CAZ115.

NORTHWEST CALIFORNIA COASTAL WATERS...
     Small Craft Advisory until 3 AM PST Monday for PZZ450-455-
     470-475.

&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png

In the hours before

Local storm report, Dec 29, 7:27 AM PST, 51 minutes before
Preliminary Local Storm Report
National Weather Service Eureka CA
727 AM PST Sun Dec 29 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0631 AM     Landslide        9 NNW Willits           39.52N 123.40W
12/29/2024                   Mendocino          CA   Law Enforcement

            Rocks in roadway.

&&

JMM
Local storm report, Dec 29, 7:31 AM PST, 47 minutes before
Preliminary Local Storm Report
National Weather Service Eureka CA
731 AM PST Sun Dec 29 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 AM     Non-Tstm Wnd Dmg 9 WSW Comptche          39.24N 123.77W
12/29/2024                   Mendocino          CA   Law Enforcement

            Tree across northbound and partially
            southbound lane of Highway 1.

&&

JMM
Local storm report, Dec 29, 7:35 AM PST, 43 minutes before
Preliminary Local Storm Report
National Weather Service Eureka CA
735 AM PST Sun Dec 29 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 AM     Landslide        9 SSE Laytonville       39.56N 123.41W
12/29/2024                   Mendocino          CA   Law Enforcement

            3x4 boulders blocking the lanes of Covelo
            Road ( Route 162).

&&

JMM
Local storm report, Dec 29, 7:37 AM PST, 41 minutes before
Preliminary Local Storm Report
National Weather Service Eureka CA
737 AM PST Sun Dec 29 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     Flood            2 SSE Arcata            40.84N 124.07W
12/29/2024                   Humboldt           CA   NWS Employee

            Flooding of Old Arcata Road near Jacoby
            Creek.

&&

JMM
Local storm report, Dec 29, 7:46 AM PST, 32 minutes before
Preliminary Local Storm Report
National Weather Service Eureka CA
746 AM PST Sun Dec 29 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0742 AM     Rain             5 E Richardson Grove    40.02N 123.69W
12/29/2024  M4.00 Inch       Humboldt           CA   Trained Spotter

            Since 6PM December 28th: 4 inches of
            rainfall.

&&

JMM
Local storm report, Dec 29, 8:05 AM PST, 13 minutes before
Preliminary Local Storm Report
National Weather Service Eureka CA
805 AM PST Sun Dec 29 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0758 AM     Rain             Cutten                  40.77N 124.14W
12/29/2024  M2.00 Inch       Humboldt           CA   Trained Spotter

            Started at 9pm 12/28...ended 12/29 7am.
            Station Elevation: 198 ft.

&&

eys

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 29, 2:50 AM PSTSmall Craft AdvisoryEKA24 hr
Dec 29, 4:25 AM PSTAreal Flood AdvisoryEKAHumboldt10 hr
Dec 29, 10:36 AM PSTRiver Flood WatchEKAMendocino7 hr
Dec 29, 11:16 AM PSTRiver Flood WatchEKAHumboldt7 hr
Dec 29, 11:19 AM PSTRiver Flood WatchEKAHumboldt5 hr
Dec 29, 11:41 AM PSTRiver Flood WarningEKAMendocino11 hr

Nearby

River Flood Warnings in California, 2024Every river flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.